Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Consecutive power residues or nonresidues


Authors: J. R. Rabung and J. H. Jordan
Journal: Math. Comp. 24 (1970), 737-740
MSC: Primary 10.06
DOI: https://doi.org/10.1090/S0025-5718-1970-0277469-8
MathSciNet review: 0277469
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For any positive integers $ k$ and $ l$, A. Brauer [1] has shown that there exists a number $ z(k,l)$ such that, for any prime number $ p > z(k,l)$, a sequence of $ l$ consecutive numbers occurs in at least one $ k$th-power class modulo $ p$. For particular $ k$ and $ l$, one is sometimes able to find a least bound, $ \Lambda *(k,l)$, before, or at which, the first member of such a sequence must appear. In this paper, we describe a method used to compute $ \Lambda *(8,2)$ and $ \Lambda *(3,3)$.


References [Enhancements On Off] (What's this?)

  • [1] A. Brauer, "Über Sequenzen von Potenzresten," S.-B. Preuss. Akad. Wiss. Phys. Math. Kl., v. 1928, pp. 9-16.
  • [2] W. Mills, "Characters with preassigned values," Canad. J. Math., v. 15, 1963, pp. 169-171. MR. 28 #71. MR 0156828 (28:71)
  • [3] M. Dunton, "Bounds for pairs of cubic residues," Proc. Amer. Math. Soc., v. 16, 1965, pp. 330-332. MR 30 #3055. MR 0172838 (30:3055)
  • [4] D. Lehmer, E. Lehmer, W. Mills & J. Selfridge, "Machine proof of a theorem on cubic residues," Math. Comp., v. 16, 1962, pp. 407-415. MR 28 #5578. MR 0162379 (28:5578)
  • [5] D. Lehmer & E. Lehmer, "On runs of residues," Proc. Amer. Math. Soc., v. 13, 1962, pp. 102-106. MR. 25 #2025. MR 0138582 (25:2025)
  • [6] D. Lehmer, E. Lehmer & W. Mills, "Pairs of consecutive power residues," Canad. J. Math., v. 15, 1963, pp. 172-177. MR 26 #3660. MR 0146134 (26:3660)
  • [7] W. Mills & R. Bierstedt, "On the bound for a pair of consecutive quartic residues modulo a prime p," Proc. Amer. Math. Soc., v. 14, 1963, pp. 628-632. MR 0154843 (27:4787)
  • [8] J. Brillhart, D. Lehmer & E. Lehmer, "Bounds for pairs of consecutive seventh and higher power residues," Math. Comp., v. 18, 1964, pp. 397-407. MR 29 #2214. MR 0164923 (29:2214)
  • [9] R. L. Graham, "On quadruples of consecutive $ k$th power residues," Proc. Amer. Math. Soc., v. 15, 1964, pp. 196-197. MR. 28 #2078. MR 0158855 (28:2078)
  • [10] J. Jordan, "Pairs of consecutive power residues or non-residues," Canad. J. Math., v. 16, 1964, pp. 310-314. MR 28 #5028. MR 0161824 (28:5028)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10.06

Retrieve articles in all journals with MSC: 10.06


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1970-0277469-8
Keywords: $ k$th-power character, $ k$th-power residues, $ k$th-power nonresidues, $ k$th-power class
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society